• Author
    Posts
  • Rain
    Participant
    Post count: 2

    Hi Everyone,

    Can PH cause fluid retention in the eyes and face?

  • Alicia Kubes
    Participant
    Post count: 1

    Yes, I started getting a swollen face and puffy eyes as a result of PH (especially in the mornings after I had been lying down for a while). It came some days after I had serious fluid retention in legs and abdomen. It went away when I started PH treatment and was put on diuretic pills.

  • Amy Samuelson
    Participant
    Post count: 1

    I get puffy eyes and face after sleeping. But I don’t know what causes it. We found my Flolan was making my thyroid go too high, so they dealt with my thyroid and my puffy face went away. Then it came back after a year or so after switching to Veletri. They lowered my dose of Veletri and the puffy face got better. I have been on diuretics this whole time, so they didn’t really help at all with the morning puffiness. I know that was a really vague answer with no certainty to it at all except to say, “Yes, I get the puffy face after sleeping.” They are switching me from Veletri to Tyvaso now and my puffiness has gone away again.

  • Ashley
    Participant
    Post count: 2

    I have a lot of fluid retention in my legs and have been on diuretics for almost a year now they do absolutely nothing to reduce the fluid i can rest in my bed for over 12 hours and still there swollen i was just diagnosed with PH and i know that my ph causes some of the fluid retention. I wonder when then start me on Adcirca if it will stop the build up in my legs?

    • Cherie
      Participant
      Post count: 4

      I am on a diuretic; had a 35 lb build up of water before diagnosis in October. It took a couple months to get rid of the water and now I stay on it even though I started Adcirca in July. I would keep complaining to the doctor. Maybe they need to try a different diuretic or a different dosage. Good luck and hang in there.

    • Ashley
      Participant
      Post count: 2

      Thanks for the feed back i think i will ask my Pulmonologist about it as well. My cardiac doc prescribed Lasik in addition but if adcirca may lower blood pressure i don’t want the Lasik doing it as well. So ill see come December <3 all the love and prayers for ya’ll ~Ashley

    • Ava Petersen
      Participant
      Post count: 34

      Hi Ashley,
      Lasix (or any diuretic) will only lower your blood pressure if you take ‘too much’ of it. Basically, taking too many diuretics reduces the liquid in your body so much that your blood volume drops, meaning your blood pressure drops. If it happens, you’ll feel pretty nauseous and a bit woozy, but if you have a glass of water and lay down for an hour it should pass quickly.
      The trick with diuretics is to take enough to strip away excess fluid without taking so much it impacts on your blood pressure. I take two diuretics (Lasix and Spironolactone) and vary between taking one and five tablets per day, depending on my fluid levels. It takes time and practice to get the balance right.
      I have IPAH and take Opsumit and Sildenafil. I also had severe right heart failure when diagnosed 4 years ago (which has improved over time). My ‘normal’ blood pressure tends to be low anyway – anything from 90/60 to 110/75 on a good day (never higher).
      At times when I have had a lot of fluid and had a lot of problems with my breathings (O2 sats as low as 80%) my Specialist has encouraged me to be aggressive with the diuretics for those few days it takes to get it under control (even if it does cause short drops in blood pressure due to increased diuretics). He tells me I can live with feeling sick/nauseous/uncomfortable due to low blood pressure for a few hours here and there, but I can’t live without oxygen!
      I hope this helps somewhat.
      Best wishes,
      Ava

  • nancy pope
    Participant
    Post count: 6

    I had breathing trouble & went to “urgent care” (basically a Kaiser mini-ER). Got 2 treatments of Lasix intravenous and peed out quite a bit over several hours and came home. Still wheezing a bit & coughing like nuts. Have Abuterol nebulizer twice a day and Spiriva and Advair inhalers. Also on 60mg Lasix tablets in morning & again in afternoon. Hoping this will get rid of the rest of my fluid retention.

    Would love to hear from others who’ve gone through this – it’s my first time with fluid retention this bad. Gained 16 pounds in 2 weeks and am down seven of that at this point.
    Nancy

    • Ava Petersen
      Participant
      Post count: 34

      Hi Nancy,
      In addition to 120mg Lasix/day, I also take up to 50mg of Spironolactone daily (it’s just another type of diuretic). I am also an permanent fluid restrictions of 1.5 litres of fluid/day (including soup, yoghurt, ice cream etc). And I am on a low salt diet (no processed food) – after eating this way for some time now, I definitely notice an increase in my fluid retention if I eat out or do something a bit different with my diet. The diuretics do eventually work, but half the battle is being aware of what goes into your body that will make it worse (ie. salt/sodium or too much liquid intake).

      Hot weather and/or high humidity will also increase my fluid retention. It’s a constant battle to keep myself stable – gaining even 1kg of fluid will affect my breathing. But over time I’ve learnt how to manage it reasonably well. My doctor has me weigh myself each morning at the same time (as soon as I wake up) and if I have an increase in weight it means it’s fluid, and I need to increase my diuretics for a day or two.

      I’m not sure if your doctors are addressing these other lifestyle factors (ie. diet and fluid intake) but it’s worth discussing with them.
      Best wishes,
      Ava

  • nancy pope
    Participant
    Post count: 6

    Ava,

    Yes, I spoke with my doctor this week and I’m on a fluid limiting diet now too. And am continuing with 60mg Lasix in the morning & again at 2pm. I’m still six pounds over what I was when this hit, so hoping things will continue downward. I also weigh myself daily. I’d say I’m on a low-salt diet too, but I’ve hated the taste of salt my whole live, never have it in my apartment. And have always gone for low salt items when I buy foods.

    A big problem for me is work. My job involves sitting at a computer for the most part (when I’m not sitting in meetings). and when I’m at work my ankles swell up like nobody’s business. I have a lift at the end of my bed, so at night they go back down to normal, but that just can’t be good for me and I don’t know what to do to change things. I’ve tried an alarm to make me stand up and move around every hour, but that doesn’t seem to help.
    Nancy

    • Ava Petersen
      Participant
      Post count: 34

      Hi Nancy,
      That’s a tough one – having to sit all day. I don’t work but I know if I have to spend too much time sitting at my computer, my feet and ankles swell too.
      If your current meds are slowly reducing your fluid levels, you may just have to wait a week or two until things get back to normal. But if your weight increases, maybe ask your doctor about adding in a different diuretic to the mix.
      I’m not sure how food packaging laws work in the US. In Australia, food labels have to show the ingredients both per serving and per 100g (which makes it easy to compare products with different serving sizes). I’ve been told to avoid anything with more than 200mg/100g sodium – which rules out pretty much all processed food. I’ve given up bread (600-800mg/100g sodium), condiments, and virtually anything that comes in a packet. My one downfall is cheese (also 600+mg/100g sodium) but I make sure I limit myself and have it as a treat these days. So just a reminder to mindful of the ‘hidden’ salt in everyday foods (I was like you – I didn’t add salt to my food before I was diagnosed, and it surprised me how many things I had to cut out once I started looking).
      Hang in there – it sounds like you’re doing all the right things and now just have to go through the grind of slowly reducing fluid until you’re back to normal (I know how frustrating that is!). Keep talking to your doctor (it sounds like you have a good relationship) and keep us updated!
      Best,
      Ava

  • nancy pope
    Participant
    Post count: 6

    I finally got most of the water out, I’m still doing 60mg Lasix twice a day. Unfortunately, almost to the day that I stopped coughing constantly, I pulled a hamstring & have a large hematoma in the back of my thigh and because I stupidly went to work for a week afterwards (limping away), the thigh swelled up almost 1/4th again in size, pushing my hip on my other side out of wack, and now it hurts worse than the hamstring. So I’m using a walker to move around and working from home for a week. Ugh!! When do I catch a break!! lol.

You must be logged in to reply to this topic.